Case Presentation: A 46-year-old male with no known past medical history presents with worsening chronic cough of one-year duration. He also reports shortness of breath and increasing fatigue during the same timeframe. On presentation, he is noted to have numerous umbilicated facial lesions that are actively bleeding. He was febrile to 103F, tachycardic to 130s, but hemodynamically stable. Subsequent HIV testing was positive and CD4 count was 0.1. Chest CT revealed a right perihilar consolidation with concern for pneumonia, various opportunistic infections, and malignancy. He was initially started on azithromycin and ceftriaxone. Amphotericin was added to the regimen after cryptococcal antigen was found in the serum and cerebral spinal fluid. Subsequent bronchial biopsy and facial skin lesion (see Figure 1) biopsy also revealed cryptococcus. The patient reported improvement of cough in following days but persistent symptoms of fatigue. While on amphotericin, the patient developed acute kidney injury with creatinine up to 9.7, BUN up to 169, and muddy brown casts seen on urinalysis. All medications were dosed renally and pre- and post-amphotericin hydration was given. On hospital day ten, the patient was found to have melena and hemoglobin levels had dropped to 6.3 from a baseline of 10.2. Platelets also dropped to 95 from a baseline of 297. After one unit of pRBC transfusion, Colonoscopy was performed and revealed no significant polyps or features of malignancy. Subsequent esophagogastroduodenoscopy showed erythematous, highly-vascularized esophageal mucosa consistent with Kaposi Sarcoma. The patient’s anemia was monitored closely, required two more transfusions during the hospital course but eventually stabilized. He was discharged after finishing amphotericin induction and instructed to follow up for acute retroviral therapy and chemotherapy.
Discussion: HIV can cause a wide range of systemic sequelae and complicate patients’ hospital course in unexpected ways. Here, we present a case of newly diagnosed HIV leading to various infectious and autoimmune conditions that all contributed to dangerous gastrointestinal hemorrhage.While Kaposi Sarcoma of the skin and oral mucosa is common in HIV patients, gastrointestinal manifestations are rarer and more insidious. Bleeding from this friable esophageal mucosa was further complicated by immune thrombocytopenia, which occurs in up to 40% of HIV patients. Finally, HIV-associated cryptococcal infections require extended treatment with amphotericin, which can often cause renal damage, uremia, and subsequent platelet dysfunction. The interplay of the various sequelae of HIV can perplex the management of comorbid medical conditions. Thus, extra caution and consideration is needed when caring for these patients to help mitigate risk of unexpected complications.
Conclusions: Kaposi Sarcoma of the gastrointestinal tract can cause dangerous hemorrhage in HIV patients. This condition can be further complicated by HIV-associated immune thrombocytopenia and uremia-induced platelet dysfunction secondary to the renal toxicity produced by medications used to treat HIV-associated opportunistic infections, such as amphotericin.